Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 175, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 24, 2006, 9:25 PM CDT for Minnehaha County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2006, 9:25 PM CDT (02:25 UTC)
- Expired
- Aug 24, 2006, 10:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 7 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 9:28 PM CDT | HAIL 0.75 | 2 Ene Hartford, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 5:51 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1638 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 250225 SVRFSD SDC099-250300- /O.NEW.KFSD.SV.W.0175.060825T0225Z-060825T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 PM CDT THU AUG 24 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1000 PM CDT * AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR HARTFORD...OR ABOUT 11 MILES NORTHWEST OF SIOUX FALLS...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CROOKS AROUND 930 PM CDT... NORTHERN SIOUX FALLS AROUND 935 PM CDT... BRANDON AROUND 945 PM CDT... VALLEY SPRINGS AROUND 950 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHWEST MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHWEST MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4370 9703 4352 9700 4352 9646 4371 9645 $$ BT
2 follow-up statements
000 WWUS53 KFSD 250233 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 933 PM CDT THU AUG 24 2006 SDC099-250300- /O.CON.KFSD.SV.W.0175.000000T0000Z-060825T0300Z/ MINNEHAHA SD- 933 PM CDT THU AUG 24 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR MINNEHAHA COUNTY... AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF CROOKS...OR ABOUT 8 MILES NORTHWEST OF SIOUX FALLS...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BRANDON AROUND 945 PM CDT... GARRETSON AROUND 950 PM CDT... VALLEY SPRINGS AROUND 955 PM CDT... IN ADDITION...WINDS WILL GUST 25 TO 40 MPH ON THE LEADING EDGE OF THE STORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHWEST MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHWEST MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4370 9703 4352 9700 4352 9646 4371 9646 $$ BT
000 WWUS53 KFSD 250253 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 953 PM CDT THU AUG 24 2006 SDC099-250303- /O.EXP.KFSD.SV.W.0175.000000T0000Z-060825T0300Z/ MINNEHAHA SD- 953 PM CDT THU AUG 24 2006 ...THE SEVERE THUNDERSTORM WARNING FOR MINNEHAHA COUNTY EXPIRES AT 1000 PM CDT... THE STORM IS NO LONGER SEVERE. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4370 9703 4352 9700 4352 9646 4371 9646 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:00 PM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, Aug 24, 3:00 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT THU AUG 24 2006 .DISCUSSION... WRM FNT STILL LOCATED FM HON TO N OF MWM. HVWR...NOT MUCH OCCURRING ON THIS BNDRY WITH MAIN ACTIVITY FURTHER N ON H85 BNDRY WHERE MID LEVE TEMPS ARE COOLER. AIRMASS APPEARS TO BE CAPPED EVEN JUST N OF FNT. NOT SURE IF MUCH WL GO NR WARMFNT THIS EVE...BUT WL STILL KEEP A CHC IN AS MODELS DO HINT AT A LITTLE MID LEVEL COOLING DURING EVE NEAR THE FNT. ACRS REST OF CWA...ANY TRW THAT DOES OCCUR WL HAVE TO BE ALONG CDFNT WHICH WL SWEEP SEWD ACRS CWA OVERNIGHT. MAIN FNT LOCATED IN CNTRL SD WITH SFC TROF ALONG JAMES RVR VALLEY. THIS TROF SHUD STALL AND DISSIPATE IN RESPONSE TO PRES FALLS AHEAD OF MAIN FNT. MAIN S/W WL CONT TO MOVE EWD ACRS ND INTO NRN MN AND CONVERGENCE WL NOT BE ALL THAT GREAT ALONG CDFNT. SO FOR NOW WL JUST GO WITH 20% POPS ALONG CDFNT...BUT WL UP TO 30% LATER TONIGHT ACRS NW IA AS FNT SLOWS A BIT AND SOME COOLER MIDE LEVEL AIR CATCHES UP WITH FNT...PSBLY BREAKING CAP A LTL BETTER. IF ANY STORMS BECOME SVR...MAINLY HAIL AND WND. LOOKS DRY AND PLEASANT ON FRI WITH PLENTY OF SUN AND LOWER HUMIDITY. WEAK S/W WL MOVE ACRS CNTRL PLAINS LATE FRI NITR AND SAT AND MAY BRING A FEW RW- TO NW IA ON SAT. SHUD REMAIN PLEASANT WITH TEMPS NR OR SLIGHTLY BLO NORM. SUITE OF MODELS PORTEND SHORTWAVE OVER THE NORTHERN ROCKIES EJECTING INTO THE WESTERN PLAINS OVER THE WEEKEND. MODELS PROJECT A VARIETY OF TRAJECTORIES...WITH THE ECMWF ADVERTISING A SOUTHERN SOLUTION TAKING THE WAVE WELL TO THE SOUTH OF THE AREA...WHILE THE GFS AND CANADIAN CONTINUE TO KEEP THE WAVE FURTHER NORTH BRUSHING THE SOUTHERN EDGE OF THE CWA LATE ON SUNDAY. HAVE KEPT POPS AT SLIGHT CHANCE WITH THIS FEATURE AS LOW LEVEL MOISTURE AND ATMOSPHERIC INSTABILITY APPEAR TO BE SEVERELY LIMITED. CLOUD COVER IS EXPECTED TO SHIFT EAST ON MONDAY SETTING UP A VERY BENIGN WEATHER PATTERN FOR MUCH OF THE WEEK AS AN UPPER LEVEL RIDGE BUILDS INTO THE WESTERN PLAINS. THIS WILL RESULT IN A GRADUAL WARMING TREND...LIGHT WINDS...AND MOSTLY CLEAR CONDITIONS. A COLD FRONT WILL APPROACH THE WESTERN EDGE OF THE CWA LATE IN THE WEEK...BUT HAVE NOT ADDED POPS AS FRONTAL PASSAGE LOOKS TO BE JUST OUTSIDE OF THE SEVEN DAY PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 24, 4:20 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT THU AUG 24 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 420 PM CDT THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND EVENING. THE STRONGEST STORMS ARE EXPECTED TO BE NORTH OF INTERSTATE 90 WHERE UP TO GOLF BALL SIZE HAIL...WINDS TO 65 MPH AND AN ISOLATED TORNADO ARE POSSIBLE. ALONG AND SOUTH OF INTERSTATE 90...ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH HAIL TO HALF DOLLAR SIZE AND WINDS TO 65 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, Aug 24, 8:11 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 11 SW DE SMET 44.27N 97.71W
08/24/2006 E1.25 INCH KINGSBURY SD EMERGENCY MNGR
&&
HEITKAMPLocal storm report, Aug 24, 8:18 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
818 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 11 SSW DE SMET 44.24N 97.63W
08/24/2006 E1.00 INCH KINGSBURY SD TRAINED SPOTTER
&&
HEITKAMPLocal storm report, Aug 24, 8:45 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 2 N SPENCER 43.17N 95.15W
08/24/2006 E0.75 INCH CLAY IA PUBLIC
&&
HEITKAMPLocal storm report, Aug 24, 8:45 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO LOCATION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 2 N SPENCER
08/24/2006 E0.75 INCH MCCOOK SD PUBLIC
&&
HEITKAMPLocal storm report, Aug 24, 8:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 10 WNW SALEM 43.78N 97.57W
08/24/2006 E0.75 INCH MCCOOK SD PUBLIC
0837 PM HAIL 10 WNW SALEM 43.78N 97.57W
08/24/2006 E0.75 INCH MCCOOK SD PUBLIC
REPORT IS ACTUALLY 2 MILES NORTH OF SPENCER, SD
&&
HEITKAMPLocal storm report, Aug 24, 9:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 2 NE FARMER 43.75N 97.66W
08/24/2006 E0.75 INCH HANSON SD PUBLIC
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:11 PM CDT | Tornado Warning | FSD | Beadle | 64 min |
| Aug 24, 7:23 PM CDT | Tornado Warning | FSD | Kingsbury | 52 min |
| Aug 24, 8:01 PM CDT | Tornado Warning | FSD | Miner | 36 min |
| Aug 24, 8:12 PM CDT | Tornado Warning | FSD | Kingsbury | 33 min |
| Aug 24, 8:27 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.